Heparin and Platelets Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia is the most important immune drug-induced thrombocytopenia because of its relatively high frequency and association with arterial and venous thromboembolism. The reported incidence of thrombocytopenia (1 per cent for heparin of porcine mucosal, and 5 per cent for heparin of bovine lung origin) probably represents an underestimate of its true frequency because some patients have a heparin-induced fall in the platelet count that does not reach thrombocytopenic levels. The majority and possibly all cases of heparin-induced thrombocytopenia with or without thrombosis are caused by immune mechanisms. Recent evidence indicates that a heparin-antibody immune complex causes platelet activation by binding to platelet Fc receptors. The risk of heparin-induced thrombosis can be reduced by minimizing duration of heparin exposure, by using porcine instead of bovine heparin, possibly by monitoring the platelet count, and by early institution of alternate anticoagulation when the syndrome is recognized. It is hoped that a new heparin or heparinoid preparation will be developed that will not cause this syndrome.

publication date

  • February 1990